Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Withdrawal symptoms from Sertraline

Hey Y’all, wondering how long it takes to feel normal(functional)after quitting sertraline. Quick story, I started about 3 years ago on sertraline, on and off. Prescribed for depression, social anxiety, I developed this for no apparent reason. Couldn’t pin point why I was feeling this way. Overtime it helped make me functional as a person with work, relationships, grinding everyday to be the best. It had side effects. Mostly weight gain, some sexual dysfunction. Trouble ejaculating. But I noticed my memory, couldn’t remember stuff from when I was a kid. I gradually stopped taking it. It’s been 12 weeks. I feel like ****, zombie like spaced out.  Ant focus on daily tasks. I’m frustrated, sad. Don’t know what to do. I even went as far as to go to a neurologist for mri. Came out fine. Could use advice, thx.
2 Responses
Avatar universal
Neurologists can't help you with withdrawal symptoms from antidepressants.  Although they deal with the brain, they don't treat mental illness, they treat nerve pain and brain malfunction, and because nobody knows the cause biologically of anxiety or depression, there's not much they can really do.  Also, they don't have any "before" pictures of your brain to compare what it looks like now with.  These drugs are trial and error, often they're approved without even knowing how they work -- this was true, for example, with wellbutrin.  So two possibilities -- first, you didn't taper off the drug slowly enough for what you needed.  Very often people quit cold turkey or by themselves, and very often doctors and psychiatrists don't care about the downsides of the drugs they make their living off of.  You don't say how long you took to quit, so can't know if it sounds too quick, but it appears to have been too quick for you.  So if that's the case, one way to deal with this is to go back on the drug at the last dose at which you felt fine and taper off more slowly with the hope that solves this problem.  The second possibility is this was going to happen no matter what you did.  Can't tell, because you only did what you did.  But there are people who take it very very slowly and still have long withdrawals because for them, their brains just can't adapt well to working naturally again.  These long withdrawals, called protracted withdrawals, can be really bad, but the worst of them is when you get mental problems you didn't have that got you on the drug in the first place.  You've got two choices -- go back on it and try tapering more slowly or wait it out and hope it goes away.  The longer you wait, the less likely it is going back on the drug will work for this problem.  It's also possible this will pass tomorrow.  Everyone has a different experience, and different experiences with different drugs.  It's your choice, because nobody knows how to deal with protracted withdrawals, but most people do get back to normal.  Some don't.  You can't put a pretty face on it, these drugs cause the brain to work in an unnatural way and when you stop the brain has to go back to working the way nature intended.  If it can't do that, you're just stuck.  My guess is, because what you're experiencing is physiological, it will pass with time.  If it gets to where you can't sleep and you get mental problems you didn't have before, don't wait, go back on the drug right away and try again more slowly.  Fish oil is said to help with what you're experiencing, which is probably caused by the serotonin receptors that shut down because they weren't needed when you were on the drug due to how the drug worked trying to wake up again.  Be patient, but be safe.
973741 tn?1342346373
To me?  You sound like you are reverting back to depression.  You ay be somebody that needs an antidepressant long term and there are many that do.  I'd consider talking to your doctor about another med choice if you begin to have other symptoms.  There is a whole lot of people who maybe have a situational episode that need an antidepressant during the rough time but a whole lot of people that need it indefinitely.  good luck
2 Comments
You may be right, but the poster does not mention depression.  The poster mentions not being able to focus, feeling spaced out.  These are some of the most common withdrawal symptoms, and they started when he stopped taking a drug that causes withdrawal.  Usually, when you stop a med because you feel you don't need it anymore, it takes a bit of time for the depression to come back and when it does it's just like it was before you started the drug.  Unless I'm reading this wrong, this is all quite different from how the poster felt before going on an antidepressant.  That's a sign of withdrawal.  Which makes it a hard thing to fix, because most docs do not recognize withdrawal.  Only the very best ones do.  So the easiest thing to do to find out is to go back on the drug, taper off more slowly, and if that fixes these sensations, it's withdrawal.  As for feeling sad, who isn't sad when they're in withdrawal?  Again, you might be right, but what's your test for proving it?  There is one to prove whether it's withdrawal or not.  Drugs are very hard to deal with and very hard to know what to do about, which is why most docs avoid the subject -- it's such a hard one.  But if it is withdrawal, it won't be fixed by going on a different drug, and if the poster doesn't need an antidepressant, that'll just be an unnecessary drug to take.  It's a difficult situation, don't know who is right, only know for one there is a test and for the other there isn't.  Peace.
Those can be symptoms and ARE symptoms of depression for many.  Perhaps not for you but for many, it feels that way.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.